Epilepsy drugs trigger risk of fracturesJuly 1st, 2012 - 2:09 pm ICT by IANS
Sydney, July 1 (IANS) People on anti-epileptic drugs are up to four times more likely to suffer spine, collar bone and ankle fractures than non-users of such drugs.
John Wark, professor of medicine at the University of Melbourne, said his research revealed new information critical to understanding the higher risk for fractures in people taking anti-epileptic medication.
The University of Melbourne study also showed that those taking anti-epileptic drugs had a greater risk of falling down.
More than 70 percent of epilepsy patients who participated in the study were unaware of the increased risk of fractures, decreased bone mineral density and falls linked with taking anti-epileptic medications.
“This study indicates that awareness of these issues is poor,” said Wark.
- Anti-epileptic drugs 'increase risk of fracture in older adults' - Jan 11, 2011
- Statins could help stave off seizures - Oct 26, 2010
- Fracture prone? Blame your genes - Apr 22, 2012
- Use of nitrates increases bone strength: study - Feb 23, 2011
- 'Epilepsy is disabling, needs understanding' (March 26 is World Epilepsy Day) - Mar 25, 2012
- Drug counters bone-damaging effects of breast cancer medication - Oct 10, 2011
- Wine could help protect older women from thinning bones - Aug 03, 2012
- Elderly can blame low sodium for fractures and falls - Nov 21, 2010
- Gene combinations linked to hip osteoporosis in postmenopausal women - Mar 30, 2011
- Long-term use of osteoporosis drugs raises risk of fractures - Feb 23, 2011
- Thinning of bones linked to heart failure - Feb 03, 2012
- Drugs for neurologic, psychiatric conditions up smokers' nicotine metabolism - Sep 19, 2010
- Dietary calcium, supplements better than prescription bone-building meds - May 03, 2011
- Likely cause of 'stubborn' epilepsy revealed - Dec 07, 2009
- Breast cancer survivors are at higher risk for hip fractures - Feb 03, 2011
Tags: ankle fractures, anti epileptic drugs, bone mineral density, collar bone, epilepsy, epilepsy patients, epileptic medication, epileptic medications, john wark, july 1, medication, medicine, risk, sydney, university of melbourne